Home News General Health News FDA Puts Tough Warning Label on Ambien, Lunesta, Other Sleep Aids

FDA Puts Tough Warning Label on Ambien, Lunesta, Other Sleep Aids

Move spurred by 66 cases of ‘complex sleep behaviors’ after taking the insomnia medications

WEDNESDAY, May 1, 2019 (HealthDay News) — The U.S. Food and Drug Administration is requiring a new boxed warning on sleep medications such as Ambien, Lunesta, and Sonata due to dangers from daytime drowsiness the day after their use.

The move was spurred by 66 cases in which patients engaged in “complex sleep behaviors” after taking the insomnia medications. In 20 cases, behaviors ended up being fatal. Causes of death included carbon monoxide poisoning, drowning, falls, hypothermia, motor vehicle collisions (with the patient driving), and apparent suicide, the FDA said. Forty-six other reports involved serious but nonfatal injuries among people who took prescription sleep medications and then engaged in sleepwalking, sleep driving, and other activities while not fully awake.

While no one was killed in those reports, injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures resulting in limb loss or near death, self-injuries such as gunshot wounds, and even apparent suicide attempts. As a result, the FDA is ordering new boxed warnings on eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist). In addition to the boxed warning, the FDA is requiring the addition of a contraindication for patients who have displayed complex sleep behaviors after taking these medications.

The association between this class of drugs and complex sleep behaviors has long been included in the labeling of these medications. The new labeling changes should make the warning even more prominent, however, to reflect the risk for serious injury and death, the FDA said. For now, patients should stop taking these medicines and contact their health care provider immediately if they have engaged in activities while not fully awake or if they do not remember activities they have done while taking the medication.

More Information

Copyright © 2007 ScoutNews, LLC. All rights reserved.